I started on 25 mg of sertraline for one week then took 50mg the next week and the third week I am currently on 75 mg. I noticed my hair falling out ALOT at the end of the second week (while taking 50 mg). I am 23 year old male and have always had thick hair and no one in my family has had any issues with hair loss. The hair that falls out are long strands with the white bulb attached at the end. I have also noticed that my hair appears to be lighter in color and turning almost white at the tips. Also very thin! I used to be prescribed to adderall and that stuff made my hair fall out like crazy when I took it in the same way that it is falling out with the zoloft. I only used the adderall for studying, so when I didn't use the adderall my hair returned to normal and stopped falling out. So I know that the hair loss I'm experiencing is due to the zoloft because it started falling out as soon as the medicine got into my system, my hair was completely fine before I started the zoloft. I feel that the zoloft (sertraline) is starting to work good for my anxiety and I don't want to stop taking it but I want to keep my hair! So my question is, is this hair loss a temporary side effect? Will the hair loss stop once my body gets adjusted to the sertraline (zoloft)? Has anybody else experienced this? If this is just temporary I would definitely be willing to wait it out.
Does Zoloft (sertraline) cause hair loss?
Question posted by Royals22 on 26 Jan 2015
Last updated on 13 May 2022 by WildcatVet
Also, I take multivitamins, biotin, and fish oil everyday.
Yes, there is a potential for alopecia which affects a very few users:
"Uncommon (0.1% to 1% of users): Alopecia, cold sweat, dermatitis, dry skin, face edema, pruritus, skin disorder, skin odor abnormal"
"Fortunately, the type of hair loss caused by the use of medications like antidepressants is not permanent. However, the hair loss may continue until use of the medication is stopped.
It may be possible to prevent hair loss or help your hair grow back by lowering the dose of your medication (with your doctor’s permission) or by switching to a new medication. However, this is not the right choice for everyone, particularly if you have found an antidepressant that works well at treating your depression.
One study found that supplementing your daily diet with omega-3 and omega-6 fatty acids and antioxidants resulted in reduced hair loss and increased thickness of hair in approximately 90 percent of study participants. Some people also may have a mineral deficiency that can contribute to hair loss caused by antidepressants, including iron, biotin, and zinc. "
I was taking sertraline (zoloft) for about 3 years, 150mg, when out of nowhere my hair began to fall out at an incredible rate. Within 2 months of it starting I had 4 huge bald spots on my head several inches in diameter. Also my mustache and all my chin hair feel out. I had blood work done. All tests came back normal. My doctor swore it wasn't the sertraline. I stopped it on my own and my hair started growing back within a few weeks. Bad thing is my anxiety and depression is now worse than ever and I dont know what to do.
I read that ssri drugs can deplete magnesium levels in the body. Low magnesium can be a contributing factor to hair loss. It wouldn’t harm to start taking a magnesium supplement whilst on this medication.
Hi! Yes I've been on Zoloft for about almost 4 weeks and my hair has become much thinner. I take vitamins such as biotin and vitamin A. I also use rice water which can help with hair growth!
Although uncommon (affecting 1% or less of users) alopecia is a potential side effect of most, if not all, SSRI, SNRI, and atypical antidepressants.
Talk to your doctors... there are many treatment options.
I have been on Sertraline since 2005,just the last 5yrs I have noticed hair loss,It does say on the information sheet,that this is one of the side affects,but still would like to know what to take to counteract it
I am a 28 year old male and I've also taken 20mg Adderall for ADD for years, but recently started taking 50mg of Sertraline (Zoloft) for anxiety about two months ago. I stopped taking Wellbutrin and Prozac because they made me nauseous and super sick. Sertraline has been the best for helping with my anxiety. I just got back from the barber and she took a photo of my hair and I am shocked. I have a quarter size chunk of hair missing as well as noticed parts of my beard turning white and not growing back (I thought I was just getting old and had gray hairs). No one in my family has baldness or alopecia. Both of my grandfathers died with a full head of hair. Thank you for your question, it made me feel like I'm not alone in thinking it's the Sertraline. I plan on talking to my psychiatrist about switching. Will keep you updated on any progress.
Since thyroid disease causes symptoms of depression and anxiety AND hair loss, thyroid function tests are a good idea. Another suggestion is to see a dermatologist to evaluate your scalp and a hair evaluation
I am having the same side affect. My Dr. Told me there is a case study like this and when the patient changed to Prozac that the hair came back again. I may change to Prozac. Please let me know if you have found a solution. Thank You!
I have been taking Zoloft 200mg for over 10 years and my hair has gotten so thin and it falling out. I take it for depression and anxiety. Has anyone tried anything new medication that treats depression /anxiety that doesn’t cause hair loss. I cannot afford any drugs that are name brand. I am really considering stopping my meds under a doctors supervision but any ideas what’s good out there???
I took Lexapro(ssri) for a year and stopped when I changed jobs. My hair was falling out like I was in chemo treatment but when I stopped my hair stopped falling out. Then after awhile the anxiety started up again and I started Lexapro and took for 3 months and it caused major hair loss so we switched to cymbalta and that caused suicidal thoughts but my hair did stop falling out. So my doctor switched me back to an ssri, Zoloft. I’ve been taking Zoloft for 3 months, same thing, hair loss. So I’ve been off it for 3 weeks and my doctor said it will take some time for it to get out the system but the hair loss is getting better. I just started a new drug that treats anxiety and mood disorders. So we'll see where it goes from here.
Regardless of which medication may be contributing to the hair loss, I have found two supplements in particular which help alleviate that problem, and help hair to stop falling out and help it to grow back in. These two supplements are: 1) Biotin, and 2) Evening Primrose Oil.
It is important to note that the existing anxiety/depression may be causing the hair loss, as much as the medication that could possibly be causing it, or the anxiety alone could be the sole reason for the hair loss. No one knows for sure which it is. I had a problem with extreme hair loss in my 30's when I was undergoing extreme anxiety, and no medications were involved at that time! So who knows for sure?
Although uncommon to rare most psychotropic medications CAN cause hair loss.
Uncommon (0.1% to 1% of users): Alopecia
If extreme or cosmetically unacceptable consult your doctor for professional advice.
I was taking generic sertraline for about 4 months. 50mg and my hair fell out slowly, then it just came all the way out. had to get my hair cut!
My daughter kept telling me her hair will not grow and keeps falling out with the use of sertraline, and i finally saw what she meant when we combed out her hair last night. Her hair came out in clumps, and she is only 21. We are both in shock because she has been on this medication for over 4 years. Works great for her depression, but after last night she is ready to stop taking it and i am so scared for her. I called her physician who prescribed the medication to find out where we go from here. She is so distraught and so am i for her. Waiting to hear from doctor. seems like the longer she stayed on it, the worst hair loss has gotten
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.